08 July, 2011
Why Is Too Much Fiber Bad for You?
Most Americans consume only 15 grams of dietary fiber a day, but for good health, the Harvard School of Public Health recommends you eat between 20 and 30 grams of fiber daily. Found naturally in beans, whole grains, fruits and vegetables, fiber has been shown to reduce heart disease risk, lower cholesterol and prevent Type 2 diabetes, according to the University of Maryland Medical Center. While fiber offers multitudinous health benefits, overdoing it can lead to uncomfortable side effects and more serious complications.
Loss of Nutrients
According to the University of Arizona Cooperative Extension, consuming 50 or more grams of fiber per day may interfere with your body’s ability to absorb minerals such as iron, magnesium, calcium and zinc. Too much fiber can cause food to travel through your digestive tract so quickly that there is not ample time for minerals and vitamins to be absorbed through your intestinal walls.
Diarrhea and Constipation
Excessive intake of fiber can cause diarrhea. Consuming too much fiber in a short amount of time can also cause constipation. When you have a bowel movement less than three times a week, you have constipation. You may experience pain while passing stools or may be unable to pass a bowel movement after pushing for more than 10 minutes.
Gas, Abdominal Cramps and Bloating
A sudden onslaught of high-fiber foods can negatively impact your intestinal health, causing gas, abdominal cramps and bloating. Gas, also known as flatulence, is air in your intestine that is passed through the rectum. Abdominal pain is discomfort that occurs anywhere in your midsection between your chest and your groin. Bloating is a condition in which your belly feels uncomfortably full and tight and may look swollen.
Fiber may reduce the effectiveness and blood levels of tricyclic antidepressant medications. Therefore, if you take these medications, consult your doctor before including more fiber in your diet or taking fiber supplements. Fiber supplements may interfere with the absorption of some diabetes medications such as glyburide and metformin. If you have diabetes, talk to your doctor before using fiber supplements. Do not take these supplements at the same time as your medications, advises the University of Maryland Medical Center.
You can prevent the side effects of consuming a lot of fiber by keeping a few things in mind. Gradually increase your fiber intake over a period of time to give your digestive tract time to adjust to the change. Water helps fiber move easily through your digestive system. Aim to consume at least eight glasses of fluids per day, suggests the University of Arizona Cooperative Extension.
- Harvard School of Public Health: Fiber
- University of Maryland Medical Center: Fiber
- University of Arizona Cooperative Extension: Dietary Fiber
- MedlinePlus: Diarrhea
- University of Maryland Medical Center: Constipation
- MedlinePlus: Fiber
- MedlinePlus: Gas - Flatulence
- MedlinePlus: Abdominal Pain
- MedlinePlus: Abdominal Bloating
- The New York Times: Health Guide: Fiber
- Wavebreakmedia Ltd/Wavebreak Media/Getty Images